From Florida, USA:
I am 18yrs old have had CF related-diabetes for about a year in half. I do four shots a day, 10 units of NPH in the morning mixed with NovoLog, NovoLog with dinner, five units of Lantus right before going to sleep, and another shot of NovoLog for nighttime snack. All NovoLog shots are based on an adjustable sliding scale, according to the number of carbohydrates I eat. In the past, I have had unpredictable changes in carbohydrate ratios.
Last week, near July 4, my normal late time snack changed abruptly. I had eaten 130 grams of carbohydrates and took seven units of NovoLog. Two hours later, I was 108 mg/dl [6.0 mmol/L] and felt a little shakey. I ate 30 grams of carbohydrates, waited, rechecked--100 mg/dl [5.6 mmol/L], repeated the 30 grams of carbohydrates, waited 15 minutes and was still 100 mg/dl [5.6 mmol/L]. I drank about 10 drink boxes (each about 26 grams) until I managed to go up to 159 mg/dl [8.8 mmol/L]. Later, I checked again and was high, 233 mg/dl [12.9 mmol/L], probably from overtreating the lower blood sugar. Throughout the episode, I felt panicky and shakey.
The following day, I woke up at 171 mg/dl [9.5 mmol/L]. My morning shot didn't really change, 10 units of NPH, but I was careful with my NovoLog, taking five units, instead of the usual seven, for 65 grams of carbohydrates. Later, I was 241 mg/dl [13.4 mmol/L]. Dinnertime came, so I took a little less, four units for 130 grams of carbohydrates, instead of five. Two hours later, I went low again and it took four juice boxes to raise my blood sugar. At night, I took three units for 130 grams of carbohydrates and my sugar was 108 mg/dl [6.0 mmol/L] after I checked. I had 30 grams of juice and my sugar went up to 154 mg/dl [8.6 mmol/L].
The next two days, my morning sugar was okay, after dinner sugar was in the 160s mg/dl [8.9 to 9.3 mmol/L] with only one or two units for 130 to 150 grams of carbohydrates! It was the same for late snack sugars. On the third day, my sugar went ballistic and my after snack and after dinner postmeal blood sugars were very high, 280s mg/dl [15.6 to 16.0 mmol/L] and 360s mg/dl [20 to 20.5 mmol/L]. The next day, I woke up high, 219 mg/dl [12.2 mmol/L] because of my late night snack/postmeal high. I took my usual morning insulin, so I decided to take my normal insulin ratio at dinner, 1 unit for 25 grams of carbohydrates (five units for 130 grams of carbohydrates)--high of 197 mg/dl [10.9 mmol/L]. At nighttime, I took my normal insulin and was 140 mg/dl [7.8 mmol/L] afterwards.
I just don't know why my sugar was screwed up that week. I wasn't stressed. I was not on any antibiotics, just my normal CF treatments! I was not coughing more then usual, just going about my normal routine. Am I likely to experience something like this again? I had that mess the first few months of diabetes after I got out of the hospital, but things settled, except for a few days around Christmas.
What do you think the problem is? How can I prevent this? It was horrible trying to drink 15 boxes of juice time after a full meal. Should I have given myself a little glucagon? I was afraid of throwing up and making things worse. This was quite scary. It's hard for me to live normally like this not knowing if things will be fine or I will have unpredictable sugar? Could it prevent postmeal unpredictable sugars since you would just stop the pump if you were getting low and treat? I did all my shots at normal times.
This sounds very odd. It could be that your pancreas worked a bit and made some insulin. It could also be that your intestines did not absorb food and, thus, the hypoglycemia. Also, I wonder why you would want to treat normal blood glucose levels of 100 and 108 mg/dl [5.6 and 6.0 mmol/L]. But, diabetes sometimes does this even when you are careful. You are correct that an insulin pump would give you more flexibility to respond to such changes since you would turn off the basal and, within half an hour to an hour, there would be much less insulin available. You are also correct that glucagon would work but you can avoid the nausea and vomiting from glucagon by using very, very small doses, about five to 10 units (about 0.05 to 0.1 mg) of glucagon. You should discuss this option with your diabetes team so that they can give you more specific advice.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.